Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Great Falls, MT

June 24, 2012Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2012, 11:52 PM MDT for Hill County, Montana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 11:52 PM MDT (05:52 UTC)
Expired
Jun 25, 2012, 12:30 AM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Hill County, MT

The radar

The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 12:00 AM MDTHAIL 0.2524 N Gildford, MTESIMATED PEA SIZE HAIL...LIGHT WINDS...FREQUENT LIGHTNING...AND A STORM TOTAL OF 0.40 INCHES OF RAIN.
Jun 25, 12:05 AM MDTHAIL 1.7521 N Gildford, MTGOLF BALL SIZE HAIL FELL...ALONG WITH HEAVY RAIN. STORM TOTAL OF 1.00 INCHES. HAIL DID MAKE DENTS IN CARS AND CAUSED WINDSHIELD DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS55 KTFX 250552
SVRTFX
MTC041-250630-
/O.NEW.KTFX.SV.W.0034.120625T0552Z-120625T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1230 AM MDT

* AT 1149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTH OF GILDFORD...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTH CENTRAL HILL COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4871 11027 4888 11043 4900 11044 4901 11042
      4902 10999 4901 10967
TIME...MOT...LOC 0552Z 230DEG 34KT 4890 11018

$$

SUK
2 follow-up statements
043 
WWUS55 KTFX 250617
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1217 AM MDT MON JUN 25 2012

MTC041-250630-
/O.CON.KTFX.SV.W.0034.000000T0000Z-120625T0630Z/
HILL MT-
1217 AM MDT MON JUN 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR NORTH CENTRAL HILL COUNTY...

AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER HILL
COUNTY...OR 35 MILES NORTH OF HAVRE...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4871 11027 4888 11043 4900 11044 4901 11042
      4902 10999 4901 10967
TIME...MOT...LOC 0617Z 230DEG 34KT 4905 10990

$$

SUK
279 
WWUS55 KTFX 250626
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1226 AM MDT MON JUN 25 2012

MTC041-250634-
/O.EXP.KTFX.SV.W.0034.000000T0000Z-120625T0630Z/
HILL MT-
1226 AM MDT MON JUN 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HILL COUNTY WILL
EXPIRE AT 1230 AM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING CONTINUES TO MOVE OVER NORTHERN HILL 
COUNTY. THE ORIGINAL WARNING IS SET TO EXPIRE AT 12:30...HOWEVER 
THIS STORM REMAINS SEVERE AND A NEW THUNDERSTORM WARNING IS NOW IN 
EFFECT.

LAT...LON 4871 11027 4888 11043 4900 11044 4901 11042
      4902 10999 4901 10967
TIME...MOT...LOC 0624Z 230DEG 34KT 4909 10982

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:55 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 24, 10:55 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT SUN JUN 24 2012

UPDATED AVIATION SECTION

.DISCUSSION...
HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONE 118 ON MONDAY AFTERNOON
AND EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH
FORECASTED WARM TEMPERATURES...STRONG WINDS AND LOW RELATIVE
HUMIDITIES. MLV

&&

.AVIATION...
UPDATED 0455Z.
SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS REMAINS VERY DRY AND HAS
STABILIZED. A LAYER OF LOW AND MID CLOUDS WILL PERSIST ACROSS
PORTIONS OF NORTH CENTRAL MONTANA. ISOLATED THUNDERSTORMS REMAIN A
POSSIBILITY ALONG THE INTERNATIONAL BOUNDARY. VFR CONDITIONS PREVAIL
WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...
RED FLAG WARNING FOR FIRE ZONES 110 AND 111 REMAINS IN EFFECT
THROUGH 9 PM MDT. SOME STRONGER WINDS AND LOW HUMIDITY VALUES HAVE
ALSO MOVED INTO THE SOUTHERN PORTION OF ZONE 118 AND HAVE ISSUED A
RED FLAG WARNING UNTIL MIDNIGHT MDT. ANOTHER WARNING HAS BEEN
ISSUED FOR MONDAY AFTERNOON AND EVENING FOR ZONES 110...111 AND
118 FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES. MPJ/MLV

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT SUN JUN 24 2012/

TONIGHT THROUGH TUESDAY...SAME OLD PATTERN CONTINUES FOR THE
FORECAST AREA THROUGH THE SHORT TERM. A DEEP UPPER LOW IS OVER THE
PACIFIC NORTHWEST COAST WHILE A RIDGE REMAINS ENTRENCHED ALONG THE
MONTANA-DAKOTAS BORDER. MODELS HAVE DONE A PRETTY TERRIBLE JOB
HANDLING THE LOW CLOUDS IN NORTH CENTRAL MONTANA BUT SATELLITE
IMAGERY CONTINUES TO SHOW THE CLOUD COVER ERODING FROM THE SOUTH.
VERY UNSURE ABOUT THE CHANCE OF PRECIPITATION ACROSS NORTH CENTRAL
MONTANA TONIGHT. THE GFS HAS A LARGE BULLSEYE OF QPF IN THIS
REGION FOR THIS EVENING BUT THE OTHER MODELS REMAIN DRY...EXCEPT
THEY ARE SHOWING QUITE A BIT OF INSTABILITY. HAVE GONE WITH A
MENTION OF ISOLATED POPS OVERNIGHT BUT EXPECT THAT IF ANYTHING
GETS GOING OVER THE WESTERN MOUNTAINS THIS AFTERNOON...THOSE
STORMS COULD MOVE OUT OVER THE PLAINS AND CONTINUE WITH ELEVATED
CONVECTION THROUGH MUCH OF THE NIGHT. PATTERN CONTINUES TO LOOK
UNSETTLED WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED MONDAY
AFTERNOON AND EVENING. BEST LOCATION FOR POSSIBLE SEVERE STORMS
WILL BE OVER EASTERN MONTANA MONDAY EVENING AND SOME OF THESE
COULD EXTEND INTO MY NORTHEAST ZONES. HAVE LEFT MENTION OF SEVERE
OUT OF THE FORECAST FOR NOW BUT WOULD NOT BE SURPRISED TO SEE
MODELS AND/OR SPC INCREASE THE LIKELIHOOD BY TOMORROW MORNING.
CORE OF THE UPPER LOW FINALLY SWINGS ACROSS THE NORTHERN ROCKIES
AND INTO CANADA ON TUESDAY. WIDESPREAD RAIN IS EXPECTED OVER THE
GLACIER PARK REGION AND HPC HAS PUT NORTHWEST MONTANA INTO THE
EXCESSIVE RAINFALL OUTLOOK. MPJ

TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL
MOVE ACROSS THE NORTHERN ROCKIES INTO ALBERTA TUESDAY NIGHT. THE
AIRMASS WILL BE UNSETTLED AND THUNDERSTORMS COULD CONTINUE INTO THE
LATE EVENING. BRISK WINDS ASSOCIATED WITH THE SURFACE LOW IN CANADA
WILL BRING COOLER AIR INTO REGION THROUGH WEDNESDAY. HIGH PRESSURE
ALOFT WILL BE IN PLACE THURSDAY AND THE AIRMASS WILL BE DRY AND
STABLE. A SHORTWAVE WILL CROSS THE ROCKIES THURSDAY NIGHT BUT WITH
THE DRY AIRMASS THE CHANCE OF PRECIPITATION WILL REMAIN LOW. HIGH
PRESSURE WILL REBUILD FRIDAY BUT ANOTHER SHORTWAVE WILL MOVE
MOISTURE INTO THE RIDGE ON SATURDAY. THIS WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS INTO THE AREA SATURDAY AND SUNDAY. ZELZER.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  89  59  79 /  10  10  20  20
CTB  56  76  55  67 /  20  10  30  60
HLN  58  93  58  80 /  10  10  20  20
BZN  53  93  54  82 /   0  10  10  10
WEY  47  84  49  69 /   0  10  10  10
DLN  53  89  53  74 /   0  10  10  10
HVR  61  90  61  85 /  20  10  20  30
LWT  59  91  59  84 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN...
JEFFERSON...MEAGHER.

RED FLAG WARNING FROM NOON TO 9 PM MDT MONDAY BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD...
MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 4:34 PM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT SUN JUN 24 2012

MTZ008-014-015-052-053-055-252245-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
434 PM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN
EFFECT UNTIL MIDNIGHT. VERY WARM AND DRY CONDITIONS WILL BRING
INCREASED FIRE DANGER OVER SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND DRY CONDITIONS WILL CONTINUE TO BRING INCREASED FIRE
DANGER OVER SOUTHWEST MONTANA MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>013-044>051-054-252245-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
434 PM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 11:20 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 PM MDT SUN JUN 24 2012

MTZ011-250600-
HILL MT-
1120 PM MDT SUN JUN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HILL COUNTY UNTIL
MIDNIGHT MDT...

AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF INVERNESS...OR 24 MILES
NORTHEAST OF CHESTER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN HILL COUNTY...
  RURAL NORTHWESTERN HILL COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11014 4862 11049 4871 11073 4901 11054
      4901 11018
TIME...MOT...LOC 0520Z 207DEG 17KT 4875 11054

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 2 more24 hr
Jun 24, 11:20 PM MDTSpecial Weather StatementTFXHill40 min
Jun 25, 12:23 AM MDTSevere Thunderstorm WarningTFXHill37 min
Jun 25, 12:58 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill30 min
Jun 25, 2:42 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 2 more33 hr
Jun 25, 2:45 PM MDTHigh Wind WatchTFX21 hr
Jun 25, 4:19 PM MDTSevere Thunderstorm WarningTFXFergus26 min
Jun 25, 4:44 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 25, 5:33 PM MDTSpecial Weather StatementTFXPondera42 min
Jun 25, 5:38 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Teton52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.